Back to Ask the Diabetes Team Ask the Diabetes Team

From Utah, USA:

I am a 40 year old male who was diagnosed with Type 1 diabetes almost 30 years ago at age 11. A couple of nights ago, I suffered convulsions caused by hypoglycemia. This has happened to me several times in the last 29 years and is needless to say a very unpleasant experience. I have a few questions about these incidents, and would very much appreciate any answers you might give me. I am 5'11" tall, and weigh 175 pounds.

  1. Why is it that I very often have episodes of low blood sugar at night without suffering convulsions? Is there a blood sugar level (different for each person, presumably) below which unconsciousness results? Why does my diabetic brother diagnosed under very similar circumstances never suffer convulsions, but my sister does?

  2. For the last 18 years I have tried to keep my blood glucose levels as near to normal as possible. These convulsions seem to be happening more frequently, though (and only at night). Is this an inevitable consequence of aging or is it just bad luck? Or is it something else?

  3. The most recent occurrence of this was two nights ago. The really disturbing thing about this particular episode is that I woke my wife (by screaming in my sleep, according to her) and when she asked me if I was alright I told her in a perfectly normal, coherent and convincing manner that I was. (I can even remember doing this when usually these seizures wipe my memory of the previous day or so.) Then I got out of bed and fell to the floor with a seizure. Is it typical for the dividing line between apparent normalcy and catastrophe to be so thin? How thin is it?

  4. My wife reports that for several nights after this happens I "jerk" while I'm sleeping. Are there any other reports of this happening to other people.

  5. When I was a teenager, I was prescribed an anti-siezure medication to prevent this. Is this done any more? If so, how effective is it? Are there side effects?

  6. How dangerous are these convulsions? How close is death? I was unable to swallow anything, and we had no glucagon (big mistake, I know) but I did come out of it after a few minutes. Was I just lucky one more time?

  7. The sore tongue and muscles that follow these incidents are bad enough, but for me the worst thing is the mental depression that lasts for as long as two weeks. I feel like I have been to the brink of death, and it was horrible. For a couple of weeks afterward, I am obsessed with thoughts of darkness and death, and life just seems like a very sad thing for every one because it must ultimately end. Do other people who experience this have these same kinds of feelings of emotional despair?

  8. What is the best way to prevent this in the future? I am almost to the point where I am willing to risk running higher blood sugar levels than I have been, because trying to maintain tight control is too difficult and these seizures are too high a price to pay.


Basically you must avoid the hypos. Nocturnal hypos are obviously the most dangerous and most frightening.

It's time to sit down with your team and figure out a plan to avoid the hypos. It can be complicated and I would be remiss to try to give advice about just how to do it. I use snacks, starch at bedtime, changes in insulin, dose and timing as well as type to overcome this obstacle. Finally, your targets must be appropriate.

A good diabetes team has dealt with this problem before, and should be able to answer these questions with you.


Original posting 2 Oct 1998
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.